Reduction at 3mg pred

Hi, just wanted some advice about reducing below 3 1/2 of pred. I've got here by the slow method 🙂. Just gone from 4 to 3 1/2 and the first time I have reduced by only 1/2 mg (I am moving house so thought it prudent)and feeling ok at the moment. I have always reduced by 1 mg up til now. I seem to remember the under 4mg it's wise to reduce by 1/2 mg but may have imagined it! Thanks. X

12 Replies

oldestnewest
  • You're right, it is advised to go in .5 increments - remember what a large percentage even .5 mg now is of your dose. Today I took 1.5, that's a drop of 25% from yesterday!

    I even used the .5 at 7 mg. But what I would do is drop .5 for the beginning of the taper, and then, if I felt well enough, at that point in the middle where you take old dose for two days for the second time, I would drop a further .5 mg and that would be my new new dose, and the new dose from the first half of the taper became my new old dose. This was effective right up to about 3, and then after that I tapered to 2.5 without dropping further in the middle. It took me a v e r y long time to get to 2, several attempts, but it seems to have been worth it. This is where we begin to understand the meaning of "nearly stop".

  • Thank you. X

  • Later I thought of something else which has helped me, and something which has helped others. Some people try alternating the dose for a while rather than continuing with the taper, and have found it helpful. I did try this when I seemed to have trouble getting from 2.5 to 2, but in the end found I was feeling worse and gave it up, but not to say it isn't a good technique for some. What I have found very useful is, once at the 2 level, if I had a day where I didn't feel up to par the next morning I would take 2.5 again. I did this several times, although the taper was "officially" over. Interestingly, the gap between the unofficial top-ups widened almost exponentially until finally I haven't needed one for several weeks! It is a way of continuing the taper, I suppose, and allowing the body all the time it needs to adjust to the lowering dosage, and I will be content to manage things like this from now on.

    My doctor did tell me at the very beginning that she has patients who keep a supply of 1 mg on hand (I assume they are people who no longer take pred every day) just in case they need a dose from time to time. As we're told it can take up to a year after ceasing pred for the various body systems, hormone production, etc to be back to normal, it seems like this might be a good little bit of insurance, akin to my using the extra .5 mg every few days and allowing it to phase out naturally.

  • Thank you so much for this advice. When I start to taper I always feel a bit rough for about a week and then fine again. So maybe the alternate does may work. thanks again. X

  • Are you using the Dead Slow Nearly Stop method? What I do is in association with that method.

    healthunlocked.com/pmrgcauk...

  • Anhaga - I do the same occasionally if I feel a bit ropey - rather than up the dose altogether I take a higher dose for one day. Really helps!

  • I would put any further reduction on hold until your move is well out of the way! At 3.5mg you're not getting any deleterious effects from the Pred & so further reductions can wait. Much better than having a "flare" and then having to go back up to 15mg or so.

  • Thanks, yes will do that. X

  • I'm at 5.25 at the moment. I'm dropping weekly by 0.25mg (careful cutting of 1mg pills with a scalpel!) and it seems to be working - so tapering 1mg a month as advised by doc but doing my own slow method.

  • Hi,

    Good, but still be aware of any changes in how you feel. A week on each dose is not always enough to be 100% sure everything is okay.

  • Hi,

    Totally agree with podo, put any reduction on hold until after your house move - much too stressful. As you've got so far, you don't want to jeopardise things now.

    Good luck with move!

  • Thank you. Staying on 3.5 till after the move and will then slowly drop to 3. Hoping by the end of the year I'll be on 0!! Thanks for advice. X

You may also like...